MAUDE Adverse Event Report: TERUMO BCT COBE SPECTRA; COBE SPECTRA SN LRS SET, ISBT

TERUMO BCT COBE SPECTRA; COBE SPECTRA SN LRS SET, ISBT
Model Number 70400
Health Effect - Clinical Codes Bacterial Infection (1735); Unspecified Infection (1930); Low White Blood Cell Count (4433)
Date of Event 08/31/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Lot number and expiry information are not available at this time.Article citation: zhao j, gabriel e, norda r, et al.Frequent platelet donation is associated with lymphopenia and risk of infections: a nationwide cohort study.Transfusion.(b)(6) 2020; https://doi.Org/10.1111/trf.16175 investigation is in process.A follow-up report will be provided.
 
Event or Problem Description
According to the article, "frequent platelet donation is associated with lymphopenia and risk of infections: a nationwide cohort study", a study found that 30% of frequent plateltpheresis donors had severe t-cell lymphopenia (<200x10^6 cellls/l), which persisted for at least a year after ceasing donations.The findings were rerported using cobe spectra with a leukoreduction system (lrs) chamber.According to the article, "the clinical significance of plateletpheresisassociated lymphopenia is unclear, and there are no studies addressing long-term health effects of repeated lymphocyte depletion in plateletpheresis donors." for common bacterial infections, there was an increased risk for infections only among most frequent donors with more 50 donations (hr, 2.5; 95% ci, 1.2-4.9).Events were rare, with only five events (4.6/1000 person-years) for the most frequent donors with more than 90% lrs donations.For immunosuppression-related infections, no statistical difference could be found; among most frequent donors.Patient details, including patient information and outcomes are not available.The article was based on a past study and did not include patient details, therefore this report is being provided as a summary of the events.The disposable set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide investigation: it was unclear if medical intervention was required for the lymphopenia.The article made no allegation of device malfunction.The article provides evidence of an increased risk of infections among frequent plateletpheresis donors using an lrs chamber but does not stratify the rates specifically for cobe spectra.Overall, the study shows that there was an increased risk for infections among frequent donors with greater than 50 donations when comparing donations solely using an lrs chamber donations solely without a lrs chamber."events were rare, with only five events (4.6/1000 person-years) for the most frequent donors with more than 90% lrs donations.For immunosuppression-related infections, no statistical difference could be found; among most frequent donors.¿ dhr details: since this was a retrospective nationwide cohort study to assess the risk of infections associated with plateletpheresis donations using an lrs chamber involving a total of 74,408 apheresis donors in sweden between 1996 and 2017, the lot numbers are unknown; therefore, a dhr search could not be conducted for the reported incident.All lots must meet acceptance criteria for release.Root cause: a definitive root cause could not be determined.Possible causes include but are not limited to: - low t-lymphocyte counts as thymic output declines with age - donors physiology and other risk factors for infections.
 
Event or Problem Description
This was a retrospective nationwide cohort study to assess the risk of infections associated with plateletpheresis donations using an lrs chamber involving a total of 74,408 apheresis donors in sweden between 1996 and 2017 (52% male, 48% female with a mean age of 32.7 years).A request for specific patient information is not feasible.

Brand Name
COBE SPECTRA
Common Device Name
COBE SPECTRA SN LRS SET, ISBT
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w.collins ave
lakewood, CO 80215
3032314970
MDR Report Key11057393
Report Number1722028-2020-00566
Device Sequence Number16811123
Product Code GKT
UDI-Device Identifier05020583704008
UDI-Public05020583704008
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
BK080035
Number of Events Summarized1
Summary Report (Y/N)Y
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Literature,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number70400
Device Catalogue Number70400
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/02/2020
Supplement Date Received by Manufacturer07/22/2022
Initial Report FDA Received Date12/22/2020
Supplement Report FDA Received Date07/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown